At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Zopiclone withdrawal can cause unpleasant symptoms in patients who have taken this sleep aid for more than four weeks. These can include rebound insomnia, tremors, and serious neurological complications like seizures. The drug is only recommended for short term use, but if a patient does use it for an extended period of time, it is important to taper the dosage when stopping it, rather than ceasing abruptly. Patients who suddenly stop their medication may develop symptoms of zopiclone withdrawal.
This drug and others related to it, called z-drugs, were originally marketed as being less habit-forming than older sleep aids. Research indicated that this was not the case as larger patient populations used them and found themselves growing dependent. Patients taking zopiclone for as little as a week may experience withdrawal symptoms, and those who use it for weeks or months can be at increased risk of more serious side effects when they stop taking it.
Rebound insomnia making it hard to get to sleep and stay asleep through the night can be a warning sign of zopiclone withdrawal. Other patients may have problems like tremors, sweating, and discomfort. Seizures and delirium have been reported in some cases, along with extreme disorientation in older adults. These side effects are much more rare, but are a consideration when a patient is preparing to stop zopiclone, especially if there is a history of problems with sleep aids or other drugs that act on the nervous system.
There are several different options for patients who want to avoid zopiclone withdrawal. One approach is to slowly lower the dosage over time, and to stop taking pills every night. This can help the patient’s body adjust to reduced levels of the drug until it is possible to stop taking it altogether. Another option is to transition to a different medication, like valium, that can control the symptoms of zopiclone withdrawal and keep the patient comfortable. Over time, this can be reduced so the patient won’t need to use it.
People with a recent history of zopiclone use lasting more than two weeks may want to discuss this when they meet with care providers. It can be important to be aware of this when discussing symptoms and side effects for conditions and medications that appear unrelated. The patient may also need another prescription to prevent withdrawal symptoms, or help with a tapering program to get off the medication. These services can be provided if patients make sure all the necessary information is available to their doctors.